Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 131, NWS Mobile, AL

May 16, 2008Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 16, 2008, 9:40 AM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2008, 9:40 AM CDT (14:40 UTC)
Expired
May 16, 2008, 10:30 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 95 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 161441
SVRMOB
FLC033-091-113-161530-
/O.NEW.KMOB.SV.W.0131.080516T1440Z-080516T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
940 AM CDT FRI MAY 16 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  SOUTHWESTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  SOUTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 1030 AM CDT

* AT 938 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING    
  FROM FERRY PASS TO GULF BREEZE TO 9 MILES SOUTH OF GULF BREEZE     
  TO 14 MILES SOUTH OF GULF BREEZE...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORIOLE BEACH BY 945 AM CDT...
  NAVARRE BY 1000 AM CDT...
  MARY ESTHER BY 1010 AM CDT...
  WRIGHT AND OCEAN CITY BY 1015 AM CDT...
  FORT WALTON BEACH AND EGLIN AFB BY 1020 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3032 8727 3056 8727 3061 8654 3044 8652
      3043 8654 3039 8652 3038 8681 3036 8682
      3034 8708 3030 8722
TIME...MOT...LOC 1440Z 249DEG 47KT 3051 8718 3036 8717
          3025 8711 3017 8721

$$
2 follow-up statements
000 
WWUS54 KMOB 161456
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
956 AM CDT FRI MAY 16 2008

FLC033-161506-
/O.CAN.KMOB.SV.W.0131.000000T0000Z-080516T1530Z/
ESCAMBIA FL-
956 AM CDT FRI MAY 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESCAMBIA COUNTY
IS CANCELLED...

LAT...LON 3041 8714 3042 8711 3053 8711 3061 8654
      3044 8652 3043 8654 3039 8652 3038 8681
      3036 8686 3040 8686 3040 8688 3035 8713
TIME...MOT...LOC 1456Z 255DEG 41KT 3052 8695 3038 8691
          3020 8700

$$

FLC091-113-161530-
/O.CON.KMOB.SV.W.0131.000000T0000Z-080516T1530Z/
OKALOOSA FL-SANTA ROSA FL-
956 AM CDT FRI MAY 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN SANTA ROSA AND SOUTHWESTERN OKALOOSA COUNTIES...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 11 MILES NORTHWEST OF NAVARRE TO 6 MILES SOUTHWEST OF 
NAVARRE TO 13 MILES SOUTH OF ORIOLE BEACH AND WAS MOVING EAST AT 47 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WRIGHT AND MARY ESTHER BY 1015 AM CDT...
  OCEAN CITY BY 1020 AM CDT...
  FORT WALTON BEACH AND EGLIN AFB BY 1025 AM CDT...

LAT...LON 3041 8714 3042 8711 3053 8711 3061 8654
      3044 8652 3043 8654 3039 8652 3038 8681
      3036 8686 3040 8686 3040 8688 3035 8713
TIME...MOT...LOC 1456Z 255DEG 41KT 3052 8695 3038 8691
          3020 8700

$$
000 
WWUS54 KMOB 161521
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1021 AM CDT FRI MAY 16 2008

FLC113-161531-
/O.CAN.KMOB.SV.W.0131.000000T0000Z-080516T1530Z/
SANTA ROSA FL-
1021 AM CDT FRI MAY 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA ROSA COUNTY
IS CANCELLED...

LAT...LON 3042 8678 3052 8679 3061 8654 3044 8652
      3043 8654 3039 8652 3038 8677
TIME...MOT...LOC 1521Z 262DEG 41KT 3053 8670 3046 8660
          3038 8659 3022 8663

$$

FLC091-161530-
/O.CON.KMOB.SV.W.0131.000000T0000Z-080516T1530Z/
OKALOOSA FL-
1021 AM CDT FRI MAY 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHWESTERN OKALOOSA COUNTY...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF WRIGHT TO WRIGHT TO FORT WALTON 
BEACH TO 13 MILES SOUTH OF MARY ESTHER...AND WAS MOVING EAST AT 47 
MPH.

LAT...LON 3042 8678 3052 8679 3061 8654 3044 8652
      3043 8654 3039 8652 3038 8677
TIME...MOT...LOC 1521Z 262DEG 41KT 3053 8670 3046 8660
          3038 8659 3022 8663

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:40 AM CDT, 0 minutes earlier.

Area forecast discussion, May 16, 9:40 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
940 AM CDT FRI MAY 16 2008

.UPDATED...THE COMBINATION A STALLED MARINE BOUNDARY JUST NORTH OF
THE GULF COAST...A CONSTANT FEED OF MOISTURE FROM THE SOUTH WILL
ALLOW WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN TO
PERSIST ALONG THE COASTAL SECTIONS THROUGH MID AFTERNOON. THE HEAVY
RAIN WILL CREATE A POTENTIAL FOR FLASH AND AREAL FLOODING...SO A
FLASH FLOOD WATCH HAS BEEN ADDED TO THE ZONE FORECAST. 2 TO 4 INCHES
OF RAINFALL HAD ALREADY FALLEN THIS MORNING ALONG AND SOUTH OF THE
I-10 CORRIDOR...AND ADDITIONAL RAINFALL WIDESPREAD RAINFALL AMOUNTS
OF 2 TO 4 INCHES POSSIBLE...WITH SOME LOCALIZED AREAS PERHAPS
RECEIVING UP TO 5 INCHES OF ADDITIONAL RAIN. ALSO LOWERED DAYTIME
HIGH TEMPERATURES ABOUT FIVE DEGREES DUE TO PERSISTENT RAIN AND
CLOUD COVER. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

FL...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...NONE.

&&

.....................PREVIOUS DISCUSSION......................

.UPDATED...RADAR RETURNS HAVE FILLED IN QUITE IMPRESSIVELY OVER THE
LAST SEVERAL HOURS OVER THE GULF COAST. HAVE MADE SOME SLIGHT
ADJUSTMENTS TO COVERAGES AND TO A GREATER EXTENT GRIDDED
PRECIPITATION AMOUNTS GIVEN THE NEARLY SOLID LINE OF WEATHER MOVING
EASTWARD ACROSS THE MISSISSIPPI SOUND AND ACROSS THE COASTAL
SECTIONS. FORECASTERS ANTICIPATE TODAYS THUNDERSTORM COVERAGES TO BE
GREATEST ALONG THE GULF COAST WITH CATEGORICAL COVERAGES => 80%+
EXTENDING OUT INTO THE OPEN GULF. WINDS...WAVES AND SEAS WILL BE
HIGHER IN AND NEAR THUNDERSTORMS. VISIBILITIES COULD ALSO BE
RESTRICTED TO LESS THAN A MILE AT TIMES IN DOWNPOURS. /10

&&

.SHORT TERM (TODAY AND TONIGHT)...A LARGE UPPER LEVEL TROF DIGGING
INTO NORTHERN MEXICO SENDS UPPER LEVEL ENERGY EAST NORTHEAST OUT OF
TEXAS AND ACROSS THE GULF COAST TODAY. AT THE SURFACE...A FRONTAL
BOUNDARY WAS POSITIONED FROM THE MID ATLANTIC DOWN INTO CENTRAL
MISSISSIPPI AND INTO EASTERN TEXAS. SOUTHEAST OF THE FRONT...A TROF
OF LOW PRESSURE WAS DRAPED FROM SOUTHERN ALABAMA TO OFF THE
LOUISIANA COAST. WITH THIS SYNOPTIC SCALE SETUP ALONG WITH
PRECIPITABLE WATERS FROM 1.75 TO 2 INCHES...ANOTHER ROUND OF
PRECIPITATION TODAY.

DUE TO CLOUD COVER WHICH WOULD ACT TO LIMIT DEGREE
INSTABILITY...SEVERE WEATHER RISK APPEARS LOW FOR THE TIME BEING.
HOWEVER...WITH THE FRONT TO THE WEST AND IF WE GET SOME BREAKS IN
THE OVERCAST ALLOWING SOME SOLAR INSOLATION...DESTABILIZATION MAY BE
ENOUGH FOR A FEW SEVERE STORMS. DAY SHIFT WILL BE MONITORING FOR
THIS. FOR TONIGHT...WE SEE A SOUTHWARD MOVEMENT OF THE FRONT...WHICH
WILL RESULT IN THE END OF THE PRECIPITATION THREAT OVER OUR AREA.
NIGHTTIME LOWS ABOUT 10 TO 15 DEGREES LOWER THAN RECENTLY...WITH
OFFICIAL NUMBERS FROM THE UPPER 50S INTERIOR AND IN THE LOWER/MID
60S CLOSE TO THE COAST. 10/GJM

&&

.LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...WEAK HIGH PRESSURE
WILL GENERALLY BE IN COMMAND OF THE WEATHER OVER THE REGION SATURDAY
THROUGH TUESDAY WITH NO RAINFALL IN THE FCST MOST OF THAT TIME
PERIOD...BUT A WEAK TROF AND UPPER LEVEL SYSTEM WILL SWING DOWN FROM
THE NORTH SUNDAY AND SUNDAY NIGHT...BRINGING A BRIEF SLIGHT CHANCE
FOR RAIN TO PARTS OF THE FCST AREA...MAINLY NORTH. TOWARD THE END OF
THE LONG TERM PERIOD...ANOTHER TROF DROPS SOUTH...MAKING FOR A MORE
UNSETTLED WEATHER PATTERN WEDNESDAY AND THURSDAY...WITH A SLIGHT
CHANCE OF SHRA/TSRA BOTH DAYS. OVERALL...THOUGH...FAIRLY QUIET
WEATHER PATTERN SETTING UP FOR MUCH OF THE LONG TERM PERIOD. TEMPS
WILL INITIALLY BE JUST BELOW NORMAL FOR THIS TIME OF THE YEAR...BUT
RISING TO NORMAL OR JUST SLIGHTLY ABOVE BY MONDAY AND CONTINUING
THROUGH THURSDAY. 12/DS

&&

.MARINE...FRONT LOOKS TO COME THROUGH THE COASTAL WATERS THROUGH THE
AFTERNOON...BRINGING AN OFFSHORE FLOW IN ITS WAKE. EARLY ON
THOUGH...ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS DAMPENING
MARINE PLANS. NORTHEAST WINDS SATURDAY TREND MORE WESTERLY LATE IN
THE WEEKEND AS NEXT TROUGH OF LOW PRESSURE/FRONT SINKS SOUTHWARD
INTO THE SOUTHERN STATES. THEN MORE OF A SOUTHWEST DIRECTION BY
EARLY NEXT WEEK AS SURFACE HIGH PRESSURE NOSES WEST ACROSS FLORIDA.
10 TO 15 KNOTS OF WIND ON AVERAGE MOST OF THE PERIOD WITH SEAS
SUBSIDING THIS WEEKEND. 10/GJM

&&

.FIRE WEATHER...A COLD FRONT WILL BE MOVING ACROSS THE FCST AREA
TODAY. AS A RESULT...EXPECT  SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY...POSSIBLY LINGERING ALONG COASTAL SECTIONS
INTO THIS EVENING. DRIER AIR WILL FILTER INTO THE AREA ON SATURDAY.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      79  58  81  59 /  80  10  10  10
PENSACOLA   80  61  81  64 /  80  10  10  10
DESTIN      78  64  79  67 /  80  20  10  10
EVERGREEN   77  57  82  55 /  50  05  10  10
WAYNESBORO  78  55  81  55 /  40  05  05  10
CAMDEN      77  56  82  56 /  40  05  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 16, 9:20 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
920 AM CDT FRI MAY 16 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
920 AM CDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS MORNING THROUGH EARLY SATURDAY...

A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS MORNING.
EXTENSIVE MODERATE TO HEAVY RAINFALL WILL CONTINUE DEVELOPING
BEHIND THE LINE AS IT MOVES EASTWARD.  THE GREATEST COVERAGE OF
STORMS WITH THE HEAVIEST OF RAINFALL WILL OCCUR MAINLY ALONG AND
SOUTH OF I-10.  FORECASTERS ARE EXPECTING CLOUDS TO KEEP THE
ATMOSPHERE FROM BECOMING UNSTABLE FOR SEVERE THUNDERSTORMS TODAY.

REGARDING FLOODING THIS MORNING AND EARLY AFTERNOON...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 4 PM CDT FOR SOUTHERN MOBILE AND BALDWIN
COUNTIES AND THE WESTERN FLORIDA PANHANDLE FOR UP TO FOUR INCHES OF
RAINFALL IN SOME LOCATIONS.  MOST AREAS WILL RECEIVE BETWEEN TWO AND
THREE INCHES OF ADDITIONAL RAINFALL WHEN COMPARED TO YESTERDAYS
EVENT. THE GREATEST THREAT WILL COME WHEN VERY HEAVY RAINFALL RATES
OCCUR OVER A SHORT TIME PERIOD...EVEN FOR ONLY A HALF HOUR.
UPSTREAM RAINFALL RATES OF 3 INCHES PER HOUR HAVE ALREADY BEEN
OBSERVED. A COLD FRONT IS FORECAST TO MOVE SOUTHWARD THROUGH THE
COURSE OF THE DAY...PUSHING THE THUNDERSTORM AND HEAVY RAINFALL
THREAT TO THE EAST OF THE AREA BY EARLY EVENING.

BY MIDNIGHT...DRY AIR WILL BE FLOWING INTO THE REGION FROM THE NORTH
AND A GOOD DRYING OUT WILL BE UNDERWAY.

.DAYS TWO THROUGH SEVEN...EARLY SATURDAY THROUGH THURSDAY.

NO HIGH IMPACT WEATHER IS FORECAST THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER
SPOTTERS IS NOT ANTICIPATED TO BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:41 AM CDTFlash Flood WatchMOB7 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.